Taking corticosteroids

When I left the hospital, I was given a prescription for Prednisone tablets, which are a type of corticosteroid. I was to take them for four weeks, each week decreasing the dose. As I have mentioned before, corticosteroids are different to the type of steroids that you hear about athletes abusing.  They mimic the effects of hormones that your body produces in your adrenal glands, which are just above the kidneys. If they are taken in doses that exceed your body’s usual levels, corticosteroids can suppress inflammation. They also inhibit your immune system, which can help control conditions in which your immune system mistakenly attacks its own tissues. If you stop taking Prednisone abruptly or taper off too quickly, some people can express withdrawal symptoms such as severe tiredness or body aches. Another reason for gradually coming off corticosteroids is that this gives your adrenal glands time to resume their normal function.

With taking corticosteroids can come many different side effects. For me there were 4 main ones. The most noticeable effect for me was the loss of my muscle tone; very quickly I lost the definition in my arms and my legs. It was nearly autumn-time in Madrid, but the days were still often warm. I would enjoy going for short walks with my boyfriend, and in the warm weather I would sometimes have bare legs. Every day, when I looked down at my legs, they seemed to get thinner and thinner. I called them my Bambi legs. At first the sensation when walking, was as though my body was really light and I felt like I was almost gliding. Later, my legs started to become achy and wobbly, and I would become tired much more easily. Next were the hamster cheeks. I had read that people who take steroids can have a redistribution of fat. As the days went on, my cheeks seemed to get fuller. This side effect however, didn’t bother me too much. My face has always been very slim, and slightly puffy cheeks actually didn’t look too bad. I felt lucky, for the first time in my life, to have such a thin face, as I know that this is a side effect that can really upset takers of Prednisone who start off with more rounded faces. Similarly, another side effect was the little tummy bump that seemed to be growing with every tablet I took. It wasn’t that the tablets were making me fat, in fact my arms and legs were getting thinner, but that I had a little distribution of fat around my tummy that didn’t seem to be a result of how much I ate. Then there was the crying; this started when I was in hospital. At first I put my teary outbursts down to my situation: I was scared and tired and felt helpless. However, I realized that I didn’t seem to have any control over my emotions and would randomly start crying. These emotional eruptions continued during my weeks of taking the Prednisone at home. I would find myself thinking about my situation, about possible causes for my hearing loss, and about a future with unilateral hearing, and I would break into a mess of tears. I guess that when thinking about my condition, it was quite a normal reaction to become upset. However, there were times when tears were just unwarranted; sometimes my boyfriend would come back from work and I would be happy to see him, so I would cry. He would get me a cup of tea, and I would cry. I ended up telling him to ignore me when I was crying, especially when I was in the hospital and he had enough to worry about, than me bursting into tears at regular intervals. After taking corticosteroids for only a few weeks, I have so much sympathy for people who have to take this kind of medicine for longer periods of time. I know corticosteroids can save lives, but it is with the risk of some nasty side effects.

Every week, on a Tuesday, I would go to the hospital for steroid injections in my ear. There was about an hour each time, immediately after having the injections, that my ear felt more ‘open’, like there was slightly less pressure. But after that hour usually followed a headache and some pain deep inside my ear, with any small improvement diminishing to nothing.

It took a few weeks to get the results from my MRI scan. My doctor printed off the information, and told me that everything was ‘normal’. Although I was happy that there was nothing sinister on the scan such as an acoustic neuroma, I also felt somewhat frustrated, as we were still no closer to knowing what had caused my hearing loss. I found myself constantly searching on the internet for an answer, because it seemed like nobody else had one to give me.

Time to go home

It was Friday and what I was hoping would be my last day in the hospital. My roommate had also been told that she may be able to go home on this day, and when we awoke that morning we greeted each other with optimistic smiles and crossed our fingers.

During my week in the new room, friends came and visited me nearly every day; visitors who all came with stories and who were all bearing gifts. One day, my friend who was heavily pregnant at the time, came to visit. She shuffled radiantly in to my room, carrying an enormous and beautiful tropical-looking plant. She is only a small lady, and I could barely see her behind the long green leaves, and the red cellophane wrap which surrounded the plant. She made me giggle with stories about her pregnancy. She was only a couple of weeks away from her due date, and she told me how she felt like her hands and feet were so swollen that they resembled pig’s trotters! She also spoke about the various methods she had been trying in order to go into labor, and how she was going to start drinking some special herbal tea that she hoped would lead to a successful result.  After chatting for a long time, we said goodbye; both wishing the other well with the new challenges life was going to bring. Another friend, who I have worked closely with for around 2 years, came to see me with her husband. This friend is much taller than me, and she gives the best hugs. When she entered the room, she enveloped me in her comforting embrace. She lives outside of the city, and she brought me figs from her garden and told me all about what had been going on at the school I work at. On the Thursday evening, two other colleagues came to visit; one Italian and the other Spanish. They brought me a big card with drawings from all the children in my class, and it made me feel sad to not be able to be there with them. Again these friends told me about more news from my school, and updated me on how the children in my class were doing.

Whilst in hospital I had been desperately looking forward to normal everyday life. My boyfriend and I had talked about what I would do when I got home: take a long shower, put on clean pyjamas, eat spaghetti, go for a walk in the sunshine, watch a film together, have a cup of tea, eat Marmite on toast, sleep in my own bed… The normal seemed so exotic to me now!

My roommate showered promptly that morning. Her doctor visited the room early and I could hear him making preparations for her departure. I felt so happy for her. After the doctor had gone, she went to our cupboard and took out some clothes. Shortly she emerged from our bathroom, in a fitted flowery dress, and looking revitalized. I had to wait to be disconnected from the IV machine, and then I went to have a consultation with a specialist. It was the same specialist I had seen on the Monday. There had been no improvement in my situation. I still couldn’t hear in my left ear, and I was also finding loud noises uncomfortable, and was experiencing tinnitus and fullness of pressure in my ear. I was told that I would need to take Prednisone (a type of corticosteroid) for four weeks, in decreasing doses each week. I would also continue with the intratympanic steroid treatment of having injections in my ear, every Tuesday for three more weeks, and I would need to make an appointment for an MRI scan. I was still hopeful that the medicine would start to work in tablet form, and the thought of being able to properly relax and rest in my own home also made me optimistic for a recovery. When I got back to the room, I quickly showered and put on the grey dress that I had worn a week ago when I was admitted. It felt great to be wearing normal clothes. Soon after, I was again attached to the IV medication and I waited, sitting on my bed, for my paperwork to arrive and to indicate my time to go home. I waited a few hours. I said goodbye to my roommate and we gave each other a hug and wished each other a quick recovery.  It wasn’t too long before I was walking to a taxi, holding on to my boyfriend with relief. It seemed so bright outside. Very soon I was home.

Two weeks later it was the day of my MRI appointment and I received a message from my friend. She wrote that today we would both be in hospital. Beneath her message was a photo of my friend with a joyful smile, in a hospital gown, waiting for her baby to arrive.